Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 8, NWS Cheyenne, WY

January 22, 2020Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 22, 2020, 2:49 PM MST for Albany County, Laramie County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2020, 2:49 PM MST (21:49 UTC)
Expired
Jan 22, 2020, 6:25 PM MST
In force
4 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS75 KCYS 222149
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
249 PM MST Wed Jan 22 2020

WYZ116-230300-
/O.NEW.KCYS.HW.W.0008.200122T2149Z-200123T0300Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
249 PM MST Wed Jan 22 2020

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...South Laramie Range Range.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Mainly to transportation. Travel will be hazardous,
  especially for light, high profile vehicles including camping
  and tractor trailers. There is a high risk for blow overs on
  north to south oriented sections of roads. Snow showers could
  result in areas of low visibility and slick road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Secure loose
outdoor objects.

&&

$$
1 follow-up statement
689 
WWUS75 KCYS 230125
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
625 PM MST Wed Jan 22 2020

WYZ116-230230-
/O.CAN.KCYS.HW.W.0008.000000T0000Z-200123T0300Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
625 PM MST Wed Jan 22 2020

...HIGH WIND WARNING IS CANCELLED...

Wind speeds have diminished below warning criteria. However,
occasional gusts of 30 to 40 MPH will remain possible through the
evening. 

$$

CLH

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 22, 10:46 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jan 22, 10:46 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1046 AM MST Wed Jan 22 2020

.SHORT TERM...(Today through Thursday)
Issued at 315 AM MST Wed Jan 22 2020

The overnight WV/IR imagery animation revealed a upper low off the
northeast coast of FL, upper ridge from the western Great Lakes to
the lower MS Valley, a shortwave trough over KS/OK, and active zonal
flow over the Intermountain West. A couple of weak surface troughs
were positioned along and west of the WY/CO/NM Front Range. Weak
radar reflectivity returns were detected across southern and southeast
WY, with some light snow showers over the higher terrain. Gusty west-
southwest winds of 25 to 35 mph were observed at Rawlins, with gusts
to around 40 mph at Bordeaux. Temperatures ranged from the lower 20s
to middle 30s.

An active northwest flow aloft will continue with weak embedded shortwave
energy combined with Pacific moisture and orographic lift for occasional
snow showers over the higher terrain of south central WY through Thursday.
Total snow accumulations of 6 to 12 inches are expected over the Sierra
Madre Range, mainly above 8000 feet, with 3 to 6 inches over the Snowy
Range. Gusty westerly winds up to 35 mph will create blowing snow and
poor visibility. Extended the Winter Weather Advisory until 5 PM MST
Thursday for the Sierra Madre Range. Scattered snow showers are also
expected to develop this afternoon and evening across east central WY
and northern NE Panhandle with less than an inch expected. Snow will
taper off Thursday afternoon following the passage of a Pacific front.
After highs in the 30s and 40s today, it will be about 5 degrees cooler
Thursday, along with gusty northwest winds.

.LONG TERM...(Thursday night through Tuesday)
Issued at 315 AM MST Wed Jan 22 2020

A upper ridge along the Pacific coast will translate east through the
Intermountain West and Rockies through Friday, followed by a shortwave
trough passage Friday night/Saturday. This trough will increase lift
for higher terrain snow showers, with the remainder of the CWA dry.
Temperatures moderate to above normal this weekend due to the influence
of a upper ridge. A return to cooler and showery weather occurs early
next week as a deepening upper trough takes residence over the
Rockies and High Plains. There are some model differences, with the
ECMWF developing a closed upper low over southeast CO by Tuesday
morning. The higher terrain is favored for more orographic snowfall,
with isolated to scattered snow showers for the lower elevations.
There will be breezy to windy periods each day, mainly south central
and southeast WY.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1044 AM MST Wed Jan 22 2020

Mid to low level clouds remain over most SE WY and NE Panhandle
terminals late this morning as a cold front approaches from the
northwest. KRWL remains at MVFR conditions this morning with
ceilings hovering right around 1000 feet. Based on current
satellite trends and high-res guidance, restricting conditions
look to continue in the vicinity of KRWL into the early afternoon.
The cold front has begun moving into northern portions of the CWA
and will need to closely monitor TAFs to updates to timing of
stronger gusts and precipitation for NE Panhandle terminals.
Rain/snow showers are likely for KCDR and KAIA later this
afternoon with MVFR ceilings accompanying the precipitation. For
right now, left visibility at 5SM for these sites, however if the
showers quickly transition over to all snow, we could see further
reductions to visibility.

&&

.FIRE WEATHER...
Issued at 240 AM MST Wed Jan 22 2020

No fire weather concerns are anticipated. Periods of light to moderate
snowfall will continue over the southern Wyoming mountains through
Thursday, with scattered snow showers across east central Wyoming
and the northern Nebraska Panhandle this afternoon and evening. It
will be seasonably cool with gusty westerly winds through Thursday.
Breezy, warmer and drier weather is expected Friday through Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST Thursday for WYZ112.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...MB
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 22, 2:29 PM MST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
229 PM MST Wed Jan 22 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-232130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
229 PM MST Wed Jan 22 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Breezy conditions continue today across the area, with gusts to 45
mph for the wind-prone areas of southeast Wyoming. Chance for a
light mix of rain and snow through late evening across east
central Wyoming and northwest Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-114-232130-
Sierra Madre Range-Snowy Range-
229 PM MST Wed Jan 22 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow showers continue over the higher elevations of south central
Wyoming through tonight. Gusty westerly winds up to 45 mph will
create blowing snow. The Winter Weather Advisory has been extended
for the Sierra Madre Range until 5 PM MST Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow showers will continue Thursday, tapering off late in the
day. Gusty westerly winds up to 45 mph will lead to blowing snow.
Total snow accumulations will range from 6 to 12 inches for the
Sierra Madre Range, to 3 to 6 inches for the Snowy Range. The
Winter Weather Advisory will remain in effect for the Sierra Madre
Range until 5 PM MST Thursday.

.Spotter information statement...

Spotter activation will not be required. Please send your snowfall
reports to the Cheyenne National Weather Service on Facebook or
Twitter, or contact our office at 3 0 7 7 7 2 2 4 6 8.

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.